I’m having a hard time trying to stop dependence on steroids

steroids

To avoid or minimise this, the steroids should be withdrawn slowly over time to allow the body to recover its own steroid production gradually.

Photo credit: Fotosearch

What you need to know:

  • When you stop using the steroids suddenly, you get withdrawal symptoms.
  • This means you should taper the dose under a doctor’s guidance over several weeks.

Dr Flo,
I have been using steroids (Prednisolone) for many years. I have tried to stop using them, but every time I go for a few days without them, I develop symptoms like muscle aches, headache and general malaise. How can I stop using them? I was not taking the Prednisolone for any particular medical condition.
Ally


Dear Ally,
When you use steroids for longer than two weeks (or large doses for a few days), it interferes with the body’s natural system of producing its own steroid hormones. At the same time, the medication itself may have side effects. When you stop using the steroids suddenly, you get withdrawal symptoms like weakness, fatigue, muscle aches, weight loss, diarrhoea, nausea, vomiting, abdominal pain and loss of appetite. To avoid or minimise this, the steroids should be withdrawn slowly over time to allow the body to recover its own steroid production gradually. This means tapering the dose under a doctor’s guidance over several weeks, usually dependent on how much of the steroid you were taking and how long you were on it. For instance, if you were taking 20mg of Prednisolone daily, you reduce to 15mg once a day for two weeks, then reduce to 10mg once a day for another two weeks, then 5mg for a week, then stop. You should taper the dose while on follow up by a doctor, so as to monitor for withdrawal symptoms, which can also be managed as they arise.
 

Dr Flo,
I sometimes feel very dizzy especially when I lie down on my bed. When I start feeling dizzy, I cannot change sleeping positions. This is because whenever I try to change positions, I feel like the room is spinning and I end up vomiting. This problem started two months ago. What could be the problem?
Eric


Dear Eric,
You are likely to be suffering from benign paroxysmal positional vertigo (BPPV). This refers to episodes of mild to intense dizziness triggered by change in the position of the head or by lying down. It can also cause loss of balance, feeling that the room is spinning, abnormal eye movements, nausea and vomiting. Most of the time, there is no known cause of BPPV, though in some people it may be triggered by a head injury. It can also occur due to inner ear problems or due to prolonged periods lying on the back for instance during a dental procedure.
Though BPPV is uncomfortable, it usually does not cause complications, other than the risk of falling due to poor balance. You should be reviewed by a doctor for examination and relevant tests. BPPV may clear on its own after several weeks or months. An ENT doctor or a physiotherapist can help manage the symptoms by taking you through some manoeuvres called canalith repositioning for positioning the head. These manoeuvres help to restore balance by repositioning parts of the inner ear. You can also be taught how to do this positioning on your own. If this does not work, a surgical procedure can be done in the ears.
 

Dr Flo,
What causes depression that afflicts many? Is it synonymous with anxiety? What are its implications on our health?
Ali


Dear Ali,
Depression, known as major depressive disorder, is a serious mood disorder that affects how you feel, think and act. It is quite common, and affects one in six people at one point in their life. Somebody who has depression may also feel anxious, though anxiety can be severe enough to be diagnosed as an independent medical condition. The symptoms include feeling sad, crying a lot, feeling hopeless or having low mood; anger, irritability or frustration over small things; loss of interest or pleasure in things you previously enjoyed; loss of appetite or eating too much; lack of sleep or sleeping too much; loss of energy or feeling tired; anxiety, agitation or restlessness; slow movements, thinking and speech; feeling worthless or guilty; difficulty thinking, concentrating, remembering or making decisions; thoughts of death or suicide; unexplained physical problems like headaches and back pain. The symptoms are usually persistent (for more than two weeks) and are severe enough to cause problems in their day to day life at home, work, school or in social interaction and it can also lead to harmful behaviour like suicide or homicide.
The risk factors for developing depression include having an imbalance in some of the chemicals (neurotransmitters) in the brain; having a close relative who has depression and other mental illnesses; having a pessimistic personality with low self-esteem and low stress tolerance; history of another mental illness; traumatic or stressful life events; having a serious or a chronic illness; and also continuous exposure to a difficult environment such as abuse, neglect and violence. Substance abuse (alcohol and other drugs) may also induce a mood disorder or can point to a mood disorder.
Some medical conditions can also have depression symptoms such as thyroid disease, vitamin deficiency, brain tumour and other neurological illnesses. Hormonal changes in pregnancy, after delivery and even at menopause can also trigger depression.
The good news is that depression can be treated. After a thorough evaluation by a doctor, and ruling out any physical illnesses that may cause the symptoms, treatment can begin. Medication is given by a psychiatrist, when necessary, to help balance the brain chemicals.
Another mode of therapy is psychotherapy or talk therapy, which may be used alone in mild depression, or together with medication in moderate to severe depression. This focuses on changing the pattern of thinking, behaviour change and acquiring coping skills. It may involve individual therapy, family therapy and group therapy.


Send your medical questions to healthynation@ke.nationmedia.com for free expert advice

Welcome!

You're all set to enjoy unlimited Prime content.